Ohio, 2017Winter Storm in Ohio, April 6 to 7, 2017
April 6 to 7, 2017 · NWS CLE · 2 events in 2 counties and zones
An area of deep low pressure moved up the East Coast on April 6th and 7th. Precipitation associated with this storm spread west across the Upper Ohio Valley.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $350,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of deep low pressure moved up the East Coast on April 6th and 7th. Precipitation associated with this storm spread west across the Upper Ohio Valley. Rain developed on the 6th and changed to snow after sunset. The snow then continued overnight before finally ending by mid morning on the 7th as the low moved over the New England states. The snow was enhanced by Lake Erie with periods of moderate to heavy snow reported along the central lake shore counties. Snowfall rates were greater than inch per hour during the early morning hours of the 7th. The Cleveland Metro area saw some of the heaviest snow with more than 6 inches of snow over much of Medina and Cuyahoga Counties. Some of the higher totals in Cuyahoga County included 10.1 inches at North Royalton; 10.0 inches at Broadview Heights; 7.5 inches at Parma and 6.0 inches in Shaker Heights. In Medina County the highest totals was 7.0 inches northeast of Medina with 6.8 inches at Brunswick and 6.2 inches at Hinckley. Northwest winds gusts to more than 30 mph during this event causing a lot of blowing and drifting. Many accidents were reported and some schools were delayed or cancelled on the 7th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 6, 6:46 PM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Apr 6, 6:46 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
746 PM EDT Thu Apr 6 2017
.SYNOPSIS...
Low pressure will continue to move across the area early tonight
before moving off to the east. A ridge of high pressure will
shift east into the region Saturday and stick around into Monday
before the next low tracks across the northern Great Lakes Tuesday
pulling a cold front across the area.
&&
.NEAR TERM /THROUGH FRIDAY/...
Precipitation has been fluctuating between rain and snow thus
far across northwest and north central Ohio. The temperature at
MFD has fallen to 33 degrees and the central highlands may stay
snow from now on but many other sites may continue to mix for a
couple more hours. Even as we transition over to snow it will be
some time until snow starts to accumulate with marginal
temperatures combined with warm and wet surfaces. Backed off a
little on accumulations through 06Z with the forecast for the
overnight into Friday still a difficult one. Lake Erie water
temperatures are around 40 degrees and the LAV guidance is
slower to cool off most of northeast Ohio than our current
forecast. Another limiting factor may be with the quality of the
snow after we make the transition later tonight. Lift really
ramps up in the lowest 8K feet but given how warm the airmass
is, the dendritic growth zone remains above this level, closer
to 12-15K feet. Will leave the forecast as is for now until we
can get a better feel for the character of the snow.
Winds have been increasing with Defiance recently gusting to 51
mph and Findlay gusting to 48 mph. Winds are expected to peak in
the NW Ohio this evening as the surface trough swings south
across Lake Erie. Lakeshore areas will increase late this evening
into the overnight.
Previous discussion...
Some light rain showers are ongoing across northwest Ohio as of
3 PM. Expect some snow to mix in with the rain over the next
couple hours, eventually changing over to all snow across
northwest Ohio near sunset. Temperatures will remain above
freezing for much of the time the snow will fall across
northwest Ohio, but we could still see an inch or two of
accumulation from late this evening into tonight, mainly on
grassy and elevated surfaces. Winds have also picked up recently
in western Ohio, and a Wind Advisory remains in effect for this
area into tonight. Gusts to near 50 mph are expected, which
combined with the heavy, wet snow will lead to reduced
visibilities early tonight.
Farther east, winds will continue to turn around to the
northwest as the low moves off to the east. A Wind Advisory continues
along the lakeshore counties from Ottawa to Cuyahoga from 6 PM
this evening until 11 AM Friday morning. Wind gusts to 50 mph
are possible, mainly near the lakeshore. We will likely start
to see the rain mix with snow near or just after sunset as far
east as Cuyahoga and Summit Counties, as well as across the
higher terrain in northwest Pennsylvania. Most everywhere should
be all snow by 11 PM or midnight.
The combination of temperatures at or just above freezing and
the warm ground make for a tricky snow forecast overnight. In
addition, the strong winds will break up the dendrites, which
will make it that much harder for snow to accumulate. However,
it appears snowfall rates will be high enough (in excess of
1"/hr in the heaviest snow) and should last long enough to at
least somewhat overcome these obstacles. The higher terrain
will be favored in an event like this, especially from northern
Medina, southern Cuyahoga, and northern Summit Counties eastward.
Thus, a Winter Weather Advisory has been issued for these
points east, away from the lakeshore, from 11 PM tonight through
tomorrow morning. General accumulations of 2 to 4 inches are
expected, though the higher terrain may see up to 6 inches.
Isolated higher amounts are possible on the ridges of inland
Erie County in northwest Pennsylvania. Around 1 to 3 inches of
wet snow can be expected outside of the advisory area.
The snow will continue into the morning commute, but should
quickly come to an end from west to east during the mid-morning
hours as dry air moves in. The snow will last a little longer
across northwest Pennsylvania, but the drier air should work its
way into this area by the afternoon, bringing an end to the
accumulating snow.
Any lingering snow showers across far northeast Ohio Friday
afternoon should change over to rain as temperatures warm into
the lower 40s. A few lingering snow showers will continue across
the higher terrain of northwest Pennsylvania into the evening
before ending.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Dry weather is in store for Friday night with temperatures
dropping to near or just below freezing, except perhaps along
the immediate lakeshore.
A rapid warm up is in store for the weekend with dry conditions.
Temperatures will warm into the middle and upper 50s Saturday
under a mostly sunny sky as high pressure dominates. Clouds will
begin to increase on Sunday, but temperatures will warm up into
the upper 60s or lower 70s. Lows Sunday night will only fall
into the lower or middle 50s.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Warming trend continues into Monday with highs into the 70s as the
upper ridge shifts eastward. As the surface high moves off to the
east a weak upper level low will move over the lakes region. A weak
cold front associated with this system will move in either Monday
afternoon or night, as the GFS/ECMWF vary on the timing slightly.
Moisture will be increasing ahead of this boundary which will
support some isolated to scattered convection with a chance for
thunderstorms. Once the front pushes east Tuesday there will be
drier and seasonable conditions through the rest of the
forecast.
&&
.AVIATION /00Z Friday THROUGH Tuesday/...
Low pressure currently centered over southern NY will continue
to push northeast away from the region tonight. Large area of
precip and MVFR/IFR ceilings will continue to overspread the
terminals from west to east. A period of mixed precip is
expected before a changeover to all snow at the terminals, with
the mixed precip lingering a bit longer at KCLE and KERI with a
warm lake influencing boundary layer temperatures. Gusty
northwest winds will persist through the overnight, subsiding a
bit through the day on Friday. Snow will end from west to east
through the day Friday with clearing skies moving eastward
across the area late in the period.
OUTLOOK...Non-VFR Friday. Non-VFR may linger into Sat morn NE
OH and NW PA.
&&
.MARINE...
Surface low is passing east of the lake at the time of this
issuance. On the backside of the system expect a rapid increase in
winds which are expected to reach gale force by this evening. A
strong low level jet around 50 knots will mix sufficiently to
produce winds around 35 knots over the lake. Gale conditions will
linger into Friday before gradually subsiding. High surface pressure
will build east from the plains Friday Night as the surface low
moves into New England. With high pressure moving in over the
Saturday winds and waves will be non-descript. Southerly flow will
increase on Sunday but remain below 20 knots.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory from 11 PM this evening to 1 PM EDT
Friday for OHZ013-014.
Wind Advisory until 11 AM EDT Friday for OHZ007-009>011.
Winter Weather Advisory from 11 PM this evening to 10 AM EDT
Friday for OHZ011-020-021.
Wind Advisory until midnight EDT tonight for OHZ006-017-018-
027-028-036-037.
Wind Advisory until 6 AM EDT Friday for OHZ003-008.
PA...Winter Weather Advisory from 11 PM this evening to 1 PM EDT
Friday for PAZ002-003.
MARINE...Gale Warning until 10 AM EDT Friday for LEZ142>144-162>164.
Gale Warning until noon EDT Friday for LEZ145>147-165>167.
Small Craft Advisory until 1 AM EDT Saturday for LEZ148-149.
&&
SYNOPSIS...Mottice
NEAR TERM...KEC/Mottice
SHORT TERM...Mottice
LONG TERM...Jamison
AVIATION...Greenawalt
MARINE...JamisonHazardous weather outlook, Apr 6, 1:08 PM EST, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
208 PM EDT Thu Apr 6 2017
OHZ020-021-071815-
Medina-Summit-
208 PM EDT Thu Apr 6 2017
...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
10 AM EDT FRIDAY...
This Hazardous Weather Outlook is for northeast Ohio.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ013-014-PAZ002-003-071815-
Geauga-Ashtabula Inland-Southern Erie-Crawford-
208 PM EDT Thu Apr 6 2017
...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 1 PM
EDT FRIDAY...
This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ011-071815-
Cuyahoga-
208 PM EDT Thu Apr 6 2017
...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 11 AM EDT
FRIDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
10 AM EDT FRIDAY...
This Hazardous Weather Outlook is for northeast Ohio.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ009-010-071815-
Erie-Lorain-
208 PM EDT Thu Apr 6 2017
...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 11 AM EDT
FRIDAY...
This Hazardous Weather Outlook is for north central Ohio.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ003-008-071815-
Lucas-Sandusky-
208 PM EDT Thu Apr 6 2017
...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT FRIDAY...
This Hazardous Weather Outlook is for northwest Ohio.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ007-071815-
Ottawa-
208 PM EDT Thu Apr 6 2017
...WIND ADVISORY IN EFFECT UNTIL 11 AM EDT FRIDAY...
This Hazardous Weather Outlook is for northwest Ohio.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ006-017-018-027-028-036-037-071815-
Wood-Hancock-Seneca-Wyandot-Crawford-Marion-Morrow-
208 PM EDT Thu Apr 6 2017
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ012-019-022-023-029>033-038-047-089-PAZ001-071815-
Lake-Huron-Portage-Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
208 PM EDT Thu Apr 6 2017
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ142>144-162>164-071815-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
208 PM EDT Thu Apr 6 2017
...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 10 AM EDT
FRIDAY...
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ145>147-165>167-071815-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
208 PM EDT Thu Apr 6 2017
...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO NOON EDT
FRIDAY...
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-148-149-168-169-071815-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
208 PM EDT Thu Apr 6 2017
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Cuyahoga
- When
- April 6, 8:00 PM EST to April 7, 9:00 AM EST
- Where
- Cuyahoga forecast zone
- Property damage
- $200,000
- Reported by
- Trained Spotter
- Coordinates
- 41.479, -81.678 (the zone’s center; the record gives no point)
An area of deep low pressure moved up the East Coast on April 6th and 7th. Precipitation associated with this storm spread west across the Upper Ohio Valley. Rain developed on the 6th and changed to snow after sunset. The snow then continued overnight before finally ending by mid morning on the 7th as the low moved over the New England states. The snow was enhanced by Lake Erie with periods of moderate to heavy snow reported along the central lake shore counties. Snowfall rates were greater than inch per hour during the early morning hours of the 7th. The Cleveland Metro area saw some of the heaviest snow with more than 6 inches of snow over much of Medina and Cuyahoga Counties. Some of the higher totals in Cuyahoga County included 10.1 inches at North Royalton; 10.0 inches at Broadview Heights; 7.5 inches at Parma and 6.0 inches in Shaker Heights. Northwest winds gusts to more than 30 mph during this event causing a lot of blowing and drifting. Many accidents were reported and some schools were delayed or cancelled on the 7th.
Winter Storm, Medina
- When
- April 6, 8:00 PM EST to April 7, 2:00 PM EST
- Where
- Medina forecast zone
- Property damage
- $150,000
- Reported by
- Trained Spotter
- Coordinates
- 41.118, -81.900 (the zone’s center; the record gives no point)
An area of deep low pressure moved up the East Coast on April 6th and 7th. Precipitation associated with this storm spread west across the Upper Ohio Valley. Rain developed on the 6th and changed to snow after sunset. The snow then continued overnight before finally ending by mid morning on the 7th as the low moved over the New England states. The snow was enhanced by Lake Erie with periods of moderate to heavy snow reported along the central lake shore counties. Snowfall rates were greater than inch per hour during the early morning hours of the 7th. The Cleveland Metro area saw some of the heaviest snow with more than 6 inches of snow over much of Medina and Cuyahoga Counties. In Medina County the highest totals was 7.0 inches northeast of Medina with 6.8 inches at Brunswick and 6.2 inches at Hinckley. Northwest winds gusts to more than 30 mph during this event causing a lot of blowing and drifting. Many accidents were reported and some schools were delayed or cancelled on the 7th.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Florida, April 6, 20172 injured · $350,000 · EF2 · 3 events
- High Wind in South Carolina, April 6, 20171 death · 50 kt wind · 1 event
- Tornadoes and Damaging Winds in Virginia, April 6, 2017$402,000 · EF1 · 13 events
- Tornadoes and Hail in Florida, April 6, 20171 injured · $115,000 · EF0 · 3 events
- Tornadoes and Damaging Winds in Virginia, April 6, 2017EF0 · 55 events
- Flooding in New York, April 6 to 12, 2017$115,000 · 4 events
- Damaging Winds in Maryland, April 6, 2017$70,000 · 52 kt wind · 8 events
- Flooding in New York, April 6 to 9, 2017$65,000 · 2 events
- High Wind in North Carolina, April 6 to 7, 2017$60,000 · 55 kt wind · 3 events
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, April 6, 201760 kt wind · 39 events
- Debris Flows and Flooding in California, April 6 to 8, 2017$15,000 · 72 kt wind · 28 events
- Flooding and Lightning Strikes in Massachusetts, April 6 to 7, 2017$32,000 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691768, 691784.